Prevention of Chemotherapy-induced Nausea and Vomiting

Main Article Content

Suthan Chanthawong

Abstract

"Chemotherapy-induced nausea and vomiting (CINV) is a common adverse event. It affects the quality of life of cancerous patients and may lead to other complications. CINV can cause non-compliance issues in cancer treatment. Several international organizations initiated recommendations for the prophylaxis of CINV. Nonetheless, a real clinical practice setting, CINV could not be completely preventable. This has led to the development of CINV prophylactic regimens, including the development of quadruplet regimen and addition of new antiemetic drugs to previous standards. The clinical studies of non-pharmacological therapy for CINV prevention are still in need to support the effectiveness and safety to ensure the confidence of the health care providers for the application in clinical practice."


Keywords: Chemotherapy-induced nausea and vomiting, corticosteroids, 5-HT3 receptor antagonists, NK-1 receptor antagonist, olanzapine.

Downloads

Download data is not yet available.

Article Details

Section
Review Articles

References

1) National Comprehensive Cancer Network. Antiemesis (Version 3.2018). [cited Sep 30, 2018]. Available from: URL:http://www.nccn.org/professionals/physician_gls/pdf/antiemesis.pdf
2) Aapro M, Jordan K, Feyer P. Pathophysiology of Chemotherapy-induced Nausea and Vomiting. London, UK: Springer Healthcare; 2015.
3) Bayo J, Fonseca PJ, Hernando S, Servitja S, Calvo A, Falagan S, et al. Chemotherapy-induced nausea and vomiting: pathophysiology and therapeutic principles. Clin Transl Oncol 2012;14(6):413-22.
4) Hesketh PJ. Chemotherapy-Induced Nausea and Vomiting. N Engl J Med 2008;358(23):2482-94.
5) Hesketh PJ, Kris MG, Basch E, Bohlke K, Barbour SY, Clark-Snow RA, et al. Antiemetics: American Society of Clinical Oncology Clinical Practice Guideline Update. J Clin Oncol 2017;35(28):3240-61.
6) Walsh D, Davis M, Ripamonti C, Bruera E, Davies A, Molassiotis A. 2016 Updated MASCC/ESMO consensus recommendations: Management of nausea and vomiting in advanced cancer. Support Care Cancer 2017;25(1):333-40.
7) Navari RM, Qin R, Ruddy KJ, Liu H, Powell SF, Bajaj M, et al. Olanzapine for the prevention of chemotherapy-induced nausea and vomiting. N Engl J Med 2016;375:134-42.
8) Gilmore JW, Peacock NW, Gu A, Szabo S, Rammage M, Sharp J, et al. Antiemetic guideline consistency and incidence of chemotherapy-induced nausea and vomiting in US community practice. INSPIRE study. J Onc Pract 2013;10(1):68-74.
9) Khan S. Prevention of chemotherapy-induced nausea and vomiting. US Pharm 2014;39(3):7-11.
10) Wang RZ, Vashistha V, Kaur S, Houchens NW. Serotonin syndrome: preventing, recognizing, and treating it. Cleve Clin J Med 2016;83(11):810-7.
11) Aapro MS, Walko CM. Aprepitant: drug–drug interactions in perspective. Ann Oncol 2010;21(12):2316–23.
12) Navari RM, Aapro M. Antiemetic prophylaxis for chemotherapy-induced nausea and vomiting. N Engl J Med 2016;374:1356-67.
13) Raedler LA. Akynzeo (netupitant and palonosetron), a dual-acting oral agent, approved by the FDA for prevention of chemotherapy-induced nausea and vomiting. Am Health Drug Benefits 2015;8:45-8.
14) Chanthawong S, Subongkot S, Sookprasert A. Effectiveness of olanzapine for the treatment of breakthrough chemotherapy induced nausea and vomiting. J Med Assoc Thai 2014;97(3):349-55.
15) Navari RM. Pharmacological management of chemotherapy-induced nausea and vomiting. Drugs 2009;69(5): 515-33.
16) Lohr L. Chemotherapy-induced nausea and vomiting. Cancer J 2008;14(2):85-93.
17) Institute for Safe Medication Practices. Acute care ISMP medication safety alert. Action needed to prevent tissue injury with IV promethazine. Updated August 10, 2006. [cited Oct 2, 2018]. Available from: URL:http://ismp.org/Newsletters/acutecare/articles/20060810.asp.
18) PDQ Integrative, Alternative, and Complementary Therapies Editorial Board. Cannabis and cannabinoids (PDQ)-health professional version. Bethesda, MD: National Cancer Institute. Updated April 7, 2017. [cited Oct 3, 2018]. Available from: URL:www.cancer.gov/about-cancer/treatment/cam/hp/cannabis-pdq.
19) PDQ Integrative, Alternative, and Complementary Therapies Editorial Board. Acupuncture (PDQ)-health professional version. Bethesda, MD: National Cancer Institute. Updated October 20, 2016. [cited Oct 3, 2018]. Available from: URL:www.cancer.gov/about-cancer/treatment/cam/hp/acupuncture-pdq.
20) Konmun J, Danwilai K, Ngamphaiboon N, Sripanidkulchai B, Sookprasert A, Subongkot S. A phase II randomized double-blind placebo-controlled study of 6-gingerol as an anti-emetic in solid tumor patients receiving moderately to highly emetogenic chemotherapy. Med Oncol 2017;34(4):69.
21) Thamlikitkul L, Srimuninnimit V, Akewanlop C, Ithimakin S, Techawathanawanna S, Korphaisarn K, et al. Efficacy of ginger for prophylaxis of chemotherapy-induced nausea and vomiting in breast cancer patients receiving adriamycin-cyclophosphamide regimen: a randomized, double-blind, placebo-controlled, crossover study. Support Care Cancer 2017;25(2):459-64.
22) Ryan JL, Heckler CE, Roscoe JA, Dakhil SR, Kirshner J, Flynn PJ, et al. Ginger (Zingiber officinale) reduces acute chemotherapy-induced nausea: a URCC CCOP study of 576 patients. Support Care Cancer 2012;20(7):1479-89.
23) Pillai AK, Sharma KK, Gupta YK, Bakhshi S. Anti-emetic effect of ginger powder versus placebo as an add-on therapy in children and young adults receiving high emetogenic chemotherapy. Pediatr Blood Cancer 2011;56(2):234-8.
24) Panahi Y, Saadat A, Sahebkar A, Hashemian F, Taghikhani M, Abolhasani E. Effect of ginger on acute and delayed chemotherapy-induced nausea and vomiting: a pilot, randomized, open-label clinical trial. Integr Cancer Ther 2012;11(3):204-11.
25) Zick SM, Ruffin MT, Lee J, Normolle DP, Siden R, Alrawi S,et al. Phase II trial of encapsulated ginger as a treatment for chemotherapy-induced nausea and vomiting. Support Care Cancer 2009;17(5):563-72.
26) Fahimi F, Khodadad K, Amini S, Naghibi F, Salamzadeh J, Baniasadi S. Evaluating the effect of zingiber officinalis on nausea and vomiting in patients receiving Cisplatin based regimens. Iran J Pharm Res 2011;10(2):379-84.
27) Bossi P, Cortinovis D, Fatigoni S, Cossu Rocca M, Fabi A, Seminara P, et al. A randomized, double-blind, placebo-controlled, multicenter study of a ginger extract in the management of chemotherapy-induced nausea and vomiting (CINV) in patients receiving high-dose cisplatin. Ann Oncol 2017;28(10):2547-51.
28) Lyman GH, Greenlee H, Bohlke K, Bao T, DeMichele AM, Deng GE, et al. Integrative Therapies During and After Breast Cancer Treatment: ASCO Endorsement of the SIO Clinical Practice Guideline. J Clin Oncol 2018;14(8):495-9.
29) คมสรรค์ พงษ์ภักดี. ประสิทธิภาพของจุดฝังเข็มเน่ยกวาน (NEIGUAN) ในการระงับอาการคลื่นไส้อาเจียน. Region 4-5 Medical Journal. [cited 25Nov.2018]. Available from: https://www.tci-thaijo.org/index.php/reg45/article/view/140429.
30) Garcia MK, McQuade J, Haddad R, Patel S, Lee R, Yang P, et al. Systematic review of acupuncture in cancer care: a synthesis of the evidence. J Clin Oncol 2013;31(7):952-60.
31) Shen J, Wenger N, Glaspy J, Hays RD, Albert PS, Choi C, et al. Electroacupuncture for control of myeloablative chemotherapy-induced emesis: A randomized controlled trial. JAMA 2000;284(21):2755-61.
32) Lotfi-Jam K, Carey M, Jefford M, Schofield P, Charleson C, Aranda S. Nonpharmacologic strategies for managing common chemotherapy adverse effects: a systematic review. J Clin Oncol 2008;26(34):5618-29.
33) Ezzo JM, Richardson MA, Vickers A, Allen C, Dibble SL, Issell BF, et al. Acupuncture-point stimulation for chemotherapy-induced nausea or vomiting. Cochrane Database Syst Rev. 2006;2:CD002285.
34) PDQ Supportive and Palliative Care Editorial Board. Treatment-related nausea and vomiting (PDQ)-health professional version. Bethesda, MD: National Cancer Institute. Updated May 10, 2017. [cited Oct 3, 2018]. Available from: URL:www.cancer.gov/about-cancer/treatment/side-effects/nausea/nausea-hp-pdq.
35) Knudsen P, Herborg H, Mortensen AR, Knudsen M, Hellebek A. Preventing medication errors in community pharmacy: root-cause analysis of transcription errors. Qual Saf Health Care 2007;16(4):285-90.